What are opioids?
Opioids are a class of drug or medication which includes morphine, heroin, methadone, fentanyl, and oxycodone. They are most often prescribed for pain relief. Opioids are safe when correctly used and in ways that are well understood and managed.
What is an opioid overdose?
An opioid drug overdose happens when you take more opioids than your body can handle. Breathing may become irregular and slow, and a person may not respond to stimulation. If someone cannot breathe, or is not breathing enough, the oxygen levels in the blood decrease. This can lead to brain damage, cardiac arrest, and death.
Why is opioid overdose an important public health issue?
Canada is one of the largest per capita consumers of prescription opioids in the world. The number of opioid overdoses per year in Canada continues to rise.
In recent years in B.C. the number of deaths related to illegal drug overdoses has been more than 300 per year – and continues to rise. This is greater than the number of deaths related to motor vehicle crashes.
What is naloxone?
Naloxone is a drug that can reverse opioid overdose. It is available in injectable and nasal spray (or “intranasal”) formulations. In Canada, intranasal naloxone is not yet available to the general public.
Naloxone can quickly reverse the effects of opioid drugs. It binds to the same sites (receptors) in the brain as opioids. When naloxone is given it pushes the opioid from the receptor to restore a normal breathing rate. Naloxone can reverse slowed breathing within 3 to 5 minutes. A second dose of naloxone may be needed if the first dose does not restore normal breathing.
The effects of naloxone only last for 20 to 90 minutes. After naloxone wears off, the opioid may still be present and it can bind to its receptors in the brain and cause breathing to slow down again. That means the overdose may return, requiring another dose of naloxone. This is why it is important to seek medical help as soon as possible by calling 9-1-1, and be prepared with a second dose of naloxone if the overdose symptoms return.
Is naloxone safe?
Yes, naloxone is very safe. It has been used in hospital emergency departments and by ambulance attendants for decades to reverse opioid overdose.
Naloxone has no effect if you have not taken opioids. It will not get you “high” and does not cause addiction or dependence. If you have taken opioids, naloxone may cause you to experience withdrawal symptoms. While uncomfortable, these withdrawal symptoms are not life-threatening. In rare cases, some people may have an allergy to naloxone.
What is B.C.’s Take Home Naloxone Program?
In August 2012, B.C.’s Take Home Naloxone (BCTHN) program was introduced to reduce the harms and deaths associated with opioid overdose. The BCTHN program teaches individuals who may witness an overdose how to respond and provide potentially life-saving care while waiting for paramedics to arrive.
The program provides training in overdose prevention, recognition, and first aid response to individuals who use opioids, and to their friends and family. Staff members of service and housing agencies have access to naloxone through the Facility Overdose Response Box Program.
Does naloxone lead to more drug use?
No. Studies have shown that providing naloxone to people who use opioids does not lead to increased drug use or risk-taking behaviour. Training in naloxone administration increases awareness about drug safety and empowers individuals by providing valuable knowledge and tools to save a human life.
Who is eligible to receive a naloxone kit?
Naloxone does not require a prescription and there are no restrictions on where naloxone can be sold. The BCTHN program provides naloxone kits and training at no cost to people who are most likely to witness and respond to an overdose.
What is involved in THN training?
Training includes learning about overdose prevention, how to recognize an opioid overdose, how to provide first aid response, the contents of the take home naloxone kit, and how to inject naloxone intramuscularly (into a muscle). If you complete the training successfully through the BCTHN program, you are provided with a certificate.
How can I find naloxone?
Some pharmacies sell naloxone and related supplies, or naloxone and supplies combined in kits. Both injectable and nasal spray naloxone are approved in Canada. The injectable form of naloxone is available to the public and does not require a prescription. You can also find THN kits at over 300 sites registered by the BCTHN program. To find a kit dispensing site near you, visit Toward the Heart https://towardtheheart.com/site-finder or call 604-707-2412.
For More Information
For more information about harm reduction, see the following HealthLinkBC Files:
- HealthLinkBC File #102a Understanding Harm Reduction: Substance Use
- HealthLinkBC File #102b Harm Reduction for Families and Caregivers
For more information about overdose recognition, prevention, and the BCTHN program, visit the following websites:
- Toward the Heart https://towardtheheart.com
- Overdose Awareness in BC www2.gov.bc.ca/gov/content/overdose